Maryland, 2019

Flash Flooding in Maryland, July 4, 2019

July 4, 2019 · NWS PBZ · 2 events in 1 county or zone

With very moist profiles and little wind shear, the primary concern for the day was heavy rainfall and localized flash flooding potential with thunderstorms. A flash flood watch was issued for a portion of our region, mainly the higher elevations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

With very moist profiles and little wind shear, the primary concern for the day was heavy rainfall and localized flash flooding potential with thunderstorms. A flash flood watch was issued for a portion of our region, mainly the higher elevations. Deep warm cloud depths and slow moving storms promoted high rainfall rates. The 00Z sounding noted very high precipitable water values of 1.67 inches, which exceeded the 90th percentile for the date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 11:06 AM EST, 53 minutes earlier.

Area forecast discussion, Jul 4, 11:06 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1206 PM EDT Thu Jul 4 2019

.SYNOPSIS...
Warm and humid weather is expected through the weekend, with daily
shower and thunderstorm chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Generally made minor updates to grids, upping PoPs along the ridges
given radar trends. With heavy rain ingredients in place and storms
becoming tied to the terrain in areas with relatively lower flash
flood guidance, elected to post a Flash Flood Watch for much of the
southeastern terrain areas. Will not rule out further expansion
depending on how convective pattern develops.

Previous discussion...

Typical summertime weather will continue today under high pressure
as diurnally-driven, scattered showers/storms return during the
afternoon and evening hours. Scattered evening thunderstorms should
quickly diminish after dark with loss of daytime heating.

With very moist profiles and little wind shear, the overall threat
for severe weather will be low this afternoon. The primary concern
will be heavy rainfall and localized flash flooding potential with
thunderstorms.

High temperatures will be several degrees above seasonal average.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The pattern continues on Friday with warm/humid air remaining in
place over the area. Convection is expected to linger a little longer
into the overnight with support from an approaching shortwave. The
potential for localized flash flooding will once again be a threat,
with other forms of severe weather less likely. Temperatures will
remain near to just above climatology.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The front that has been sitting to our north will shift southwards
on Saturday with help from low pressure crossing Quebec. Have
included likely PoPs on Saturday ahead of the front. Rain chances
will linger through Sunday as the front passes.

Dry weather finally returns for most of the region on Monday, though
shower/thunderstorm chances will linger across the ridges. Tuesday
will remain dry areawide under high pressure, but rain chances creep
back into the forecast on Wednesday as the high shifts eastwards and
moist, southerly return flow begins. Temperatures will be near to
just above normal through the period.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Vis restrictions will improve by mid-morning as low level mixing
increases. With minimal change in the pattern TAFs remain largely a
persistence forecast with scattered shower/storm this
afternoon/evening followed by patchy fog development.

.Outlook...
Periodic restrictions are likely through the weekend with abundant
boundary layer moisture and daily convection chances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ001.
OH...None.
PA...Flash Flood Watch until midnight EDT tonight for PAZ073>076.
WV...Flash Flood Watch until midnight EDT tonight for WVZ510>514.

&&
Hazardous weather outlook, Jul 4, 3:00 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
400 AM EDT Thu Jul 4 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
400 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Localized flash flooding is possible in thunderstorms, mainly during
the afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible through Saturday with
thunderstorms, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
July 4, 11:59 AM EST to 1:00 PM EST
Where
Garrett County, 1.38 mi N of Friendsville to 1.38 mi NNW of Friendsville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.690, -79.420

A local fire department reported high water on Buffalo Run Rd.

Flash Flood, Garrett

When
July 4, 1:00 PM EST to 2:00 PM EST
Where
Garrett County, 0.87 mi SE of Friendsville to 0.63 mi SSE of Friendsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.660, -79.410

A 911 Call Center reported a road closed nearby.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843763, 843764.